Alert archive / Nevada / Fire Weather Watches in 2012

Fire Weather Watch 2, NWS Las Vegas, NV

March 4, 2012Clark County, Nevada; San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this fire weather watch at Mar 4, 2012, 1:24 PM PST for Clark County, Nevada; San Bernardino County, California; Mohave County, Arizona. It took effect at Mar 6, 2012, 12:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 4, 2012, 1:24 PM PST (21:24 UTC)
In effect from
Mar 6, 2012, 12:00 PM PST
Expired
Mar 5, 2012, 5:25 AM PST
In force
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2012-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2012-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3468 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this fire weather watch went out at Mar 4, 9:00 AM PST, 4 hours 24 minutes earlier.

Area forecast discussion, Mar 4, 9:00 AM PST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
900 AM PST SUN MAR 4 2012

.SYNOPSIS...HIGH PRESSURE WILL CONTINUE TO MOVE OVER THE REGION
TODAY AND MONDAY RESULTING IN WARMING TEMPERATURES...DRY
CONDITIONS...AND MAINLY LIGHT WINDS. A LOW PRESSURE SYSTEM IS THEN
EXPECTED TO DROP INTO NEVADA TUESDAY BRINGING WIDESPREAD STRONG WINDS
TUESDAY THROUGH WEDNESDAY WITH MUCH COOLER TEMPERATURES BY WEDNESDAY.
&&

.UPDATE...OTHER THAT LOCALLY GUSTY WINDS IN THE BULLHEAD CITY AREA
TODAY LOOKS TO BE A NICE QUITE SUNNY AND WARM DAY. NO UPDATES NEEDED
THIS MORNING.  -HARRISON-
&&

.PREV DISCUSSION...
340 AM PST SUN MAR 4 2012

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...THE AMPLIFIED RIDGE OVER
THE WESTERN U.S. WILL CONTINUE TO SLOWLY MIGRATE EASTWARD WITH THE
AXIS MOVING OVER NEVADA THIS AFTERNOON. A CLEAR SKY AND MILD
TEMPERATURES CAN BE EXPECTED WITH HIGHS CLIMBING AROUND 10 DEGREES
ACROSS MUCH OF THE SOUTHERN GREAT BASIN AND MOJAVE DESERT REGION.
TEMPERATURES OVER INYO COUNTY CALIFORNIA WILL SEE A MORE MODERATE
3-5 DEGREE INCREASE. SENSIBLE WEATHER MONDAY WILL REMAIN PLEASANT
WITH TEMPERATURES CLIMBING A FEW MORE DEGREES. ATTENTION THEN TURNS
TO A COLD TROUGH DROPPING INTO THE PACIFIC NORTHWEST OUT OF THE GULF
OF ALASKA AND WESTERN CANADA MONDAY AFTERNOON. THE LATEST ECMWF AND
GFS SOLUTIONS ARE IN GOOD AGREEMENT AT DIVING THIS TROUGH DOWN
THROUGH NEVADA TUESDAY AND SPINNING IT UP INTO A CLOSED LOW OVER
SOUTHERN NEVADA BY TUESDAY EVENING. THIS WILL PRODUCE A STRONG
THERMAL GRADIENT BETWEEN NORTHWEST NEVADA AND SOUTHERN NEVADA SUNDAY
AFTERNOON...ABOUT 20 DEGREES C.. CONSIDERABLE COLD AIR ADVECTION
WILL OCCUR BEHIND A RAPIDLY PROGRESSING FRONT SWEEPING DOWN THROUGH
WEST CENTRAL NEVADA AND INYO COUNTY TUESDAY AFTERNOON...THEN
SOUTHERN NEVADA AND SURROUNDING AREAS TUESDAY EVENING AND OVERNIGHT.
THIS WILL LEAD TO STRONG PREFRONTAL SOUTHWEST TO WEST WINDS
DEVELOPING BY TUESDAY AFTERNOON ACROSS THE MOJAVE DESERT REGION THEN
TRANSITIONING TO NORTHWEST WINDS WITH SIMILAR SPEEDS TUESDAY
EVENING. THIS LOOKS LIKE A GOOD SETUP FOR WIDESPREAD GUSTS OVER 40
MPH WITH AREAS OF BLOWING DUST. THERE WILL BE SOME POTENTIAL FOR
STRONG DOWNSLOPE WINDS ON THE EASTERN SIERRA SLOPES MONDAY NIGHT AND
EARLY TUESDAY MORNING...BUT THE POST FRONTAL NORTH WINDS MAY HAVE
MORE IMPACT IN THE OWENS VALLEY TUESDAY AFTERNOON. THE CURRENT WIND
FORECAST IS BASED LARGELY ON THE GFS SOLUTION AND CONFIDENCE IS
MODERATE FOR NOW. THE LATEST MODEL SOLUTIONS ARE DEEPER AND MORE
CLOSED WITH THIS SYSTEM THAN THEY WERE 24 HOURS AGO. IF THE BASE OF
THE TROUGH ENDS UP BEING FARTHER WEST AND CLOSER TO THE COAST AS IT
DIVES DOWN...A TREND WE SAW WITH THE LAST SYSTEM...THIS WOULD RESULT
IN LOWER WIND SPEEDS. THOUGH WINDS WILL BE THE BIGGEST IMPACT WITH
THIS SYSTEM...THERE WILL BE ENOUGH MOISTURE FOR SOME SHOWERS AS THE
COLD POOL ROLLS ACROSS. SNOW LEVELS WILL ALSO CRASH TUESDAY NIGHT
DOWN TO 3500 FEET AND BELOW FOR MUCH OF THE REGION. LINCOLN COUNTY
LOOKS LIKE IT WOULD BE THE MOST FAVORABLE FOR ANY NOTEWORTHY
ACCUMULATIONS...BUT CANNOT COMPLETELY RULE OUT THE SPRING MOUNTAINS
AND SHEEP RANGE ESPECIALLY IF THE CENTER OF THE SYSTEM DOES PULL A
LITTLE FARTHER WEST.

.LONG TERM...MODELS ARE IN GOOD AGREEMENT WEDNESDAY MORNING SHOWING
THE LOW OVER NORTHERN ARIZONA...WITH THE ONLY LINGERING
PRECIPITATION WITHIN THE FORECAST AREA OVER MOHAVE COUNTY ON THE
BACKSIDE OF THE LOW. THE MAIN FORECAST FEATURE ON WEDNESDAY WILL BE
NORTHERLY WINDS AND A SHARP DECREASE IN TEMPERATURES. THE STRONGEST
WINDS WILL BE LOCATED ALONG THE COLORADO RIVER VALLEY WHERE GUSTS AS
HIGH AS 30 MPH WILL STILL BE POSSIBLE...WITH THE AVERAGE PRESSURE
GRADIENT BETWEEN ELY AND NEEDLES AROUND 14MB. THE LOWER HEIGHTS
ALOFT AND COLD AIR ADVECTION UNDER NORTHERLY FLOW WILL RESULT IN
DAYTIME MAX TEMPERATURES AVERAGING ABOUT 15 DEGREES COOLER ON
WEDNESDAY. TEMPERATURES WILL REBOUND THURSDAY AND INTO THE WEEKEND
AS HIGH PRESSURE BUILDS BACK IN ACROSS THE WESTERN STATES.
OVERALL...MINIMAL CHANGE WAS NEEDED TO THE EXISTING FORECAST.
&&

.AVIATION...FOR MCCARRAN...NO SIGNIFICANT WEATHER IS EXPECTED WITH
LIGHT WINDS AND CLEAR SKIES. A STRONG LOW PRESSURE SYSTEM WILL
IMPACT THE REGION TUESDAY AND WEDNESDAY...AND RESULT IN VERY STRONG
WINDS...WITH GUSTS AS HIGH AS 40-45KTS ON TUESDAY AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CLEAR SKIES AND LIGHT WINDS CAN BE EXPECTED
TODAY...EXCEPT ALONG THE COLORADO RIVER VALLEY...WHERE NORTHERLY
WINDS WILL CONTINUE WITH MAX GUSTS AROUND 20KTS DURING THE AFTERNOON.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.

&&

ADAIR/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Mar 4, 4:07 AM PST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
407 AM PST SUN MAR 4 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-050800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
407 AM PST SUN MAR 4 2012 /507 AM MST SUN MAR 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD STRONG WINDS ARE EXPECTED TUESDAY AFTERNOON THROUGH
TUESDAY EVENING ASSOCIATED WITH A FAST MOVING COLD LOW PRESSURE
SYSTEM DROPPING DOWN THROUGH NEVADA. WIDESPREAD SOUTHWEST TO WEST
WINDS GUSTING OVER 40 MPH SHOULD DEVELOP TUESDAY ACROSS THE
MOJAVE DESERT REGION FOLLOWED BY STRONG NORTHWEST WINDS THAT WILL
PUSH DOWN THROUGH INYO COUNTY AND SOUTH CENTRAL NEVADA TUESDAY
AFTERNOON. THESE STRONG WINDS WILL PRODUCE AREAS OF BLOWING DUST.
MOISTURE WILL BE LIMITED WITH THIS SYSTEM AND THERE IS ONLY A
SLIGHT CHANCE OF SNOW ACCUMULATION IN THE MOUNTAINS. GUSTY NORTH
WINDS WILL CONTINUE WEDNESDAY BUT SPEEDS WILL DECREASE SLIGHTLY.
HAZARDOUS WEATHER IS NOT LIKELY THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 1:56 PM PSTHigh Wind WatchVEFClark, Esmeralda, Lincoln, Nye26 hr

Nearby

Fire Weather Watches in Nevada, 2012Fire Weather Watches in California, 2012Fire Weather Watches in Arizona, 2012Every fire weather watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.